Alert archive / Arizona / Lake Wind Advisories in 2012

Lake Wind Advisory 8, NWS Las Vegas, NV

February 22, 2012Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this lake wind advisory at Feb 22, 2012, 4:06 PM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Feb 23, 2012, 12:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2012, 4:06 PM MST (23:06 UTC)
In effect from
Feb 23, 2012, 12:00 PM MST
Expired
Feb 23, 2012, 5:52 PM MST
In force
6 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2012-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2012-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2157 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WWUS75 KVEF 222306
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
306 PM PST WED FEB 22 2012

AZZ002-036-CAZ527-NVZ021-231215-
/O.NEW.KVEF.LW.Y.0008.120223T1900Z-120224T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
306 PM PST WED FEB 22 2012 /406 PM MST WED FEB 22 2012/

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM PST /NOON MST/ TO 6 PM
PST /7 PM MST/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A LAKE WIND
ADVISORY FOR THE LAKE MEAD NATIONAL RECREATION AREA AS WELL AS THE
UPPER COLORADO RIVER VALLEY...WHICH IS IN EFFECT FROM 11 AM PST
/NOON MST/ TO 6 PM PST /7 PM MST/ THURSDAY.

* WINDS: NORTH WINDS AT 20 TO 30 MPH WITH GUSTS FROM 35 TO 40 MPH.
  ISOLATED STRONGER GUSTS ARE POSSIBLE IN CHANNELED AREAS AND OVER
  THE OPEN WATERS.

* TIMING: WINDS WILL INCREASE DURING THE MID MORNING HOURS...PEAK
  IN THE AFTERNOON BEFORE DECREASING IN THE EARLY EVENING.

* LOCATIONS: LAKE MEAD...LAKE MOHAVE AND THE COLORADO RIVER NEAR
  LAUGHLIN...BULLHEAD CITY AND NEEDLES.

* IMPACTS: BOATERS IN THE WIND ADVISORY AREA SHOULD USE CAUTION
  WHEN VENTURING ONTO AREA LAKES. THESE WINDS WILL MAKE OPEN
  WATERS OF LAKES ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH
  WAVES WHICH MAY TIP OR SWAMP SMALLER CRAFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON
AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. BOATERS
SHOULD EXERCISE CAUTION IF VENTURING OUT ONTO AREA LAKES DURING
THE ADVISORY PERIOD...OR CONSIDER POSTPONING THEIR ACTIVITIES UNTIL
AFTER THE WINDS SUBSIDE. AVOID THE OPEN WATER AND STAY CLOSE TO
SHORE OR IN PROTECTED COVES AND INLETS.



&&

$$
KENNEDY
3 follow-up statements
513 
WWUS75 KVEF 231118
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 AM PST THU FEB 23 2012

AZZ002-036-CAZ527-NVZ021-231930-
/O.CON.KVEF.LW.Y.0008.120223T1900Z-120224T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
318 AM PST THU FEB 23 2012 /418 AM MST THU FEB 23 2012/

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM PST /NOON MST/
THIS MORNING TO 6 PM PST /7 PM MST/ THIS EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM PST /NOON MST/
THIS MORNING TO 6 PM PST /7 PM MST/ THIS EVENING. 

* WINDS: NORTH WINDS AT 20 TO 30 MPH WITH GUSTS FROM 35 TO 40 MPH.
  ISOLATED STRONGER GUSTS ARE POSSIBLE IN CHANNELED AREAS AND OVER
  THE OPEN WATERS.

* TIMING: THE NORTH WINDS HAVE BEGUN TO PICK AND WILL INCREASE
  DURING THE MID MORNING HOURS. WINDS WILL PEAK IN THE AFTERNOON
  BEFORE DECREASING IN THE EARLY EVENING.

* LOCATIONS: LAKE MEAD...LAKE MOHAVE AND THE COLORADO RIVER 
  NEAR LAUGHLIN...BULLHEAD CITY AND NEEDLES.

* IMPACTS: BOATERS IN THE WIND ADVISORY AREA SHOULD USE CAUTION 
  WHEN VENTURING ONTO AREA LAKES. THESE WINDS WILL MAKE OPEN 
  WATERS OF LAKES ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH 
  WAVES WHICH MAY TIP OR SWAMP SMALLER CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON
AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.
BOATERS SHOULD EXERCISE CAUTION IF VENTURING OUT ONTO AREA LAKES
DURING THE ADVISORY PERIOD...OR CONSIDER POSTPONING THEIR
ACTIVITIES UNTIL AFTER THE WINDS SUBSIDE. AVOID THE OPEN WATER AND
STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS.

&&

$$
805 
WWUS75 KVEF 231853
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1053 AM PST THU FEB 23 2012

AZZ002-036-CAZ527-NVZ021-240100-
/O.CON.KVEF.LW.Y.0008.120223T1900Z-120224T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
1053 AM PST THU FEB 23 2012 /1153 AM MST THU FEB 23 2012/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/
THIS EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST /7 PM MST/
THIS EVENING FOR THE COLORADO RIVER VALLEY.

* WINDS: SUSTAINED NORTH WINDS OF 20 TO 30 MPH WITH GUSTS FROM 35
  TO 40 MPH IN CHANNELED AREAS.

* TIMING: WIND SPEEDS WILL PROGRESSIVELY INCREASE THEN PEAK IN
  THE MID TO LATE AFTERNOON BEFORE DECREASING TO BETWEEN 15 AND 25
  MPH IN THE EARLY EVENING.

* LOCATIONS: LAKE MEAD...LAKE MOHAVE AND THE COLORADO RIVER NEAR
  LAUGHLIN...BULLHEAD CITY AND NEEDLES.

* IMPACTS: THESE WINDS WILL MAKE OPEN WATERS OF LAKES ROUGH AND
  HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP OR SWAMP
  SMALLER CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD EXERCISE CAUTION IF VENTURING OUT ONTO AREA LAKES
DURING THE ADVISORY PERIOD...OR CONSIDER POSTPONING THEIR
ACTIVITIES UNTIL AFTER THE WINDS SUBSIDE. AVOID THE OPEN WATER AND
STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS.

&&

$$
915 
WWUS75 KVEF 240052
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 PM PST THU FEB 23 2012

AZZ002-036-CAZ527-NVZ021-240200-
/O.CAN.KVEF.LW.Y.0008.000000T0000Z-120224T0200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
452 PM PST THU FEB 23 2012 /552 PM MST THU FEB 23 2012/

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE LAKE
WIND ADVISORY. ALTHOUGH GUSTY WINDS WILL CONTINUE ALONG THE
COLORADO RIVER VALLEY THROUGH MUCH OF THE NIGHT...WINDS MEETING
LAKE WIND ADVISORY CRITERIA ARE NO LONGER EXPECTED THIS EVENING.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this lake wind advisory went out at Feb 22, 10:38 AM MST, 5 hours 28 minutes earlier.

Area forecast discussion, Feb 22, 10:38 AM MST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
938 AM PST WED FEB 22 2012

.SYNOPSIS...DRY CONDITIONS AND WARMING TEMPERATURES WILL CONTINUE
THROUGH THE WORK WEEK. A STRONGER STORM SYSTEM IS EXPECTED NEXT
WEEKEND WHICH COULD RESULT IN A PERIOD OF STRONGER WINDS AND COOLER
TEMPERATURES.
&&

.UPDATE...FORECAST RIGHT ON TRACK AS SURFACE TEMPERATURES ARE NEARLY
8 DEGREES WARMER THAN THIS TIME YESTERDAY. NO MAJOR UPDATES WILL BE
NEEDED...BUT WILL MODIFY GRIDS SLIGHTLY TO ACCOUNT FOR INCREASED
CIRRUS ACROSS THE REGION. -KENNEDY-
&&

.PREV DISCUSSION...
233 AM PST WED FEB 22 2012

.SHORT TERM...TODAY THROUGH SATURDAY MORNING.
NO CHANGES PLANNED TO THE CURRENT FORECAST. THERE IS A RIDGE OF
HIGH PRESSURE IN THE EASTERN PACIFIC AND A CUT OFF LOW CONTINUES
TO SPIN OFF OF THE BAJA COAST. THIS WILL RESULT IN MOSTLY SUNNY TO
PARTLY CLOUDY SKIES FOR THE NEXT SEVERAL DAYS. GUSTY NORTH WINDS
CONTINUE TO BE THE ONLY REAL CONCERN...ESPECIALLY ALONG THE
COLORADO RIVER VALLEY. EXPECT WIND GUSTS TODAY OF 25 TO 30 MPH AND
A BIT STRONGER TOMORROW. AT THIS TIME EXPECT WINDS TO STAY BELOW
LAKE WIND CRITERIA BUT WILL CONTINUE TO KEEP AN EYE ON THIS. THE
PRESSURE GRADIENT RELAXES ON FRIDAY AS THE CUT OFF LOW MOVES EAST
AND THE NEXT SYSTEM MOVES TOWARD THE PACIFIC NORTHWEST COAST.

TEMPERATURES WILL WARM ANOTHER 5-7 DEGREES TODAY FROM YESTERDAY
AND BE ABOUT THE SAME TOMORROW. AFTERNOON TEMPERATURES WILL THEN
COOL ON FRIDAY BACK TOWARDS NORMAL.

.LONG TERM...MODELS ARE IN SLIGHTLY BETTER AGREEMENT ABOUT THE
SHORTWAVE TROUGH THAT WILL MOVE THROUGH THE REGION SATURDAY. THEY DO
AGREE THAT THIS SYSTEM WILL BE MORE OF A GLANCING BLOW WITH THE
BETTER PRECIPITATION CHANCES REMAINING OVER THE NORTHEAST AREAS OF
THE CWA. WILL STILL NEED TO WATCH FOR THE POTENTIAL OF GUSTY
SOUTHWEST TO WEST WINDS SATURDAY AFTERNOON AS BOTH SURFACE PRESSURE
AND THERMAL GRADIENTS ARE FAIRLY TIGHT. THERE WILL ALSO BE UPPER
LEVEL SUPPORT FROM A 100+KT JET STREAK. WOULD NOT BE SURPRISED IF
WIND ADVISORIES WILL BE NEEDED AS THE WEEKEND APPROACHES.
TEMPERATURES WILL WARM TO A FEW DEGREES ABOVE NORMAL SATURDAY...BUT
FALL ABOUT 10 DEGREES ON SUNDAY AS COLDER AIR FILTERS INTO THE AREA
BEHIND THE TROUGH. THE GFS/GEM/GFS ENSEMBLES SHOWING ANOTHER TROUGH
DIGGING INTO THE AREA TUESDAY REINFORCING THE COOLER AIR AND
BRINGING ANOTHER SLIGHT CHANCE OF SHOWERS TO THE NORTHERN AREAS OF
THE CWA. PRECIPITATION CHANCES AGAIN LOOK MARGINAL AND MAINLY WILL
AFFECT THE NORTHEAST AREAS. WEAK RIDGING WEDNESDAY WITH ANOTHER WEAK
SYSTEM MOVING THROUGH THE REGION LATE IN THE WEEK. THIS SYSTEM LOOKS
TO TAKE THE SAME PATH AS THE PREVIOUS SYSTEMS AND WILL BRING MAINLY
WIND CONCERNS ALONG WITH COOLER TEMPERATURES.

.AVIATION...FOR MCCARRAN...SOUTH TO  SOUTHWEST WINDS THROUGH EARLY
THIS MORNING UP TO 8KTS. LIGHT AND VARIABLE WINDS THROUGH THIS
AFTERNOON WITH OCCASIONAL HIGH LEVEL CLOUDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL CONTINUE BE LIGHT AREA WIDE THROUGH TODAY
AND FOLLOW LOCAL FAIR WEATHER DIURNAL PATTERNS. THE EXCEPTION WILL
BE THE LOWER COLORADO RIVER VALLEY WHERE LATE MORNING THROUGH LATE
AFTERNOON NORTH WINDS WILL GUST TO AROUND 20 KNOTS. SCATTERED TO
BROKEN HIGH LEVEL CIRRUS CLOUDS WILL BE MOVING THROUGH THE AREA.

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

BORDEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 22, 5:45 AM MST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 AM PST WED FEB 22 2012

AZZ002-036-CAZ527-NVZ021-230345-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
445 AM PST WED FEB 22 2012 /545 AM MST WED FEB 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

BREEZY NORTH WINDS OF 10 TO 20 MPH WITH GUSTS UP TO 30 MPH CAN BE
EXPECTED ALONG THE COLORADO RIVER VALLEY THIS AFTERNOON AND
EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BREEZY NORTH WINDS WILL CONTINUE ON THURSDAY WITH WINDS OF 15 TO
25 MPH WITH GUSTS UP TO 35 MPH. ANOTHER STORM SYSTEM WILL
APPROACH THE FORECAST AREA NEXT WEEKEND BRING A CHANGE FOR COOLER
TEMPERATURES AND BLOWING DUST AND SAND SATURDAY THROUGH MONDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-CAZ519>526-NVZ014>020-022-230345-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
445 AM PST WED FEB 22 2012 /545 AM MST WED FEB 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM WILL APPROACH THE FORECAST AREA NEXT WEEKEND BRING
A CHANGE FOR COOLER TEMPERATURES AND BLOWING DUST AND SAND
SATURDAY THROUGH MONDAY. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Lake Wind Advisories in Arizona, 2012Lake Wind Advisories in California, 2012Lake Wind Advisories in Nevada, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.